Severe Hypoalbuminemia Increases the Risk of Thrombocytopenia in Critically Ill Adult Patients Receiving Teicoplanin

Md. Jahidul Hasan, Raihan Rabbani, Sitesh C. Bachar

Abstract


Teicoplanin is a drug of choice for treating infections by gram positive microorganisms. Teicoplanininduced
thrombocytopenia is an adverse drug reaction found in critically ill patients receiving teicoplanin. The aim of
this observational study was to analyze the increased risk of occurring teicoplanin-induced thrombocytopenia in
patients with severe hypoalbuminemia than the patients having normal blood-albumin level. A 5-month long study
was conducted in an adult-ICU department on 42 critically ill adult patients. In this study, 17 (40.48%, n=42) patients
developed teicoplanin-induced thrombocytopenia and among them, 14 patients (60.87%, n=23) were suffering from
severe hypoalbuminemia during the initiation of teicoplanin therapy. All the events were normalized within 48 hours
after discontinuing the teicoplanin. In this study, we found that teicoplanin-induced thrombocytopenia is one of the
most common adverse drug reaction developed in critically ill adult patients and concurrent severe hypoalbuminemia
may enormously increase the risk of this adverse drug reaction.


Keywords


Teicoplanin, thrombocytopenia, severe hypoalbuminemia, adverse drug reaction.

Full Text:

PDF

Refbacks

  • There are currently no refbacks.


The Dhaka University Journal of Pharmaceutical Sciences
ISSN 1816-1820 (Print) 1816-1839 (Online)